Volume 5 Supplement 1

21st International Symposium on Intensive Care and Emergency Medicine

Open Access

Combined verapamil and atenolol poisoning: resolution of cardiogenic shock with enoximone

  • F Gallizzi1,
  • G Ferro1,
  • F Cavallaro1,
  • C Addario1 and
  • C Sandroni1
Critical Care20015(Suppl 1):P203

https://doi.org/10.1186/cc1270

Received: 15 January 2001

Published: 2 March 2001

Case report

A 57-year-old man (b.w. 75 kg), two previous myocardial infarctions and major depressive disorders, was admitted to the emergency room about 1 hour after suicidal ingestion of 2800 mg atenolol and 1600 mg verapamil. The patient was pale, cold, comatose and showed respiratory insufficiency which needed intubation and mechanical ventilation. Hemodynamic monitoring was started, including heart rate (HR), invasive blood pressure (BP) measurement, pulmonary artery pressures and cardiac output (CO). Despite aggressive inotropic therapy with dopamine 30 µg/kg/min, adrenaline 10 µg/kg/min and calcium chloride (4 g total), clinical conditions progressively worsened: BP was 80/60 mmHg, HR was 65 bpm, CO 1.4 l/min, SVR 3371 dyne/s/cm-5, central venous pressure (CVP) 16 mmHg and PCWP 18 cmH2O; urine output dropped to zero.

Four hours after ingestion, a bolus dose of enoximone 1 mg/kg was administered, followed by a continuous infusion at 0.5 mg/kg/h. During the following hours the patient's clinical condition markedly improved: CO increased up to 6 l/min, HR stabilized at 80 bpm, PCWP reduced to 11 mmHg and CVP to 8 mmHg, blood pressure raised to 135/75 mmHg, SVR decreased 1045 dyne/s/cm-5, urine output was stable at 150 ml/h. Adrenaline infusion was progressively reduced and stopped after 24 hours, while enoximone was discontinued on 5th day. Dopamine infusion was maintained at low rates for 10 days after the ingestion. The patient recovered a normal neurological and hemodynamic status, was extubated and dismissed from the ICU on 14th day.

Discussion and conclusions

Most common features of acute beta-blockers poisoning are hypotension, bradycardia and depression of level of consciousness. Calcium channel blockers, particularly verapamil, have an additive effect with beta-blockers and therefore enhance their cardiovascular toxicity, causing severe cardiogenic shock, which can be, as in this case, unresponsive to even high doses of cathecolamines [1,2].

The use of a phosphodiesterase III inhibitor, as enoximone, can bypass the effect of beta-blockers and restore a sufficient cardiac output, without increasing myocardial oxygen consumption, which should be avoided when past history includes angina pectoris or myocardial infarction, as in this case [3,4].

This report strongly supports the use of enoximone in combined beta-blockers and CCBs intoxication and suggests its administration particularly when cathecolamines have been showed ineffective.

Authors’ Affiliations

(1)
Department of Anaesthesiology, Intensive Care, Catholic University

References

  1. Packer M, Meller J, Medina N, et al.: Hemodynamic consequences of combined beta-adrenergic and slow calcium channel blockade in man. Circulation 1982, 65: 660-668.View ArticleGoogle Scholar
  2. Love JN, Litovitz TL, Howell JM, et al.: Characterization of fatal beta blocker ingestion: a review of the American Association of Poison Control Centers Data from 1985-1995. J Toxicol Clin Toxicol 1997, 35: 353-359.View ArticleGoogle Scholar
  3. Vincent JL, Leon M, Berré J: The role of enoximone in the treatment of cardiogenic shock. Cardiology 1990, 77: 21-26.View ArticleGoogle Scholar
  4. Moore NA, Tarr TJ, Fraser RS, Shearer E: A comparison of enoxi-mone, dopamine and dobutamine in weaning from cardiopul-monary bypass, following mitral valve surgery. J Cardiothor Vasc Anaesth 1992, 6 (suppl): 67. 10.1016/1053-0770(92)90413-2View ArticleGoogle Scholar

Copyright

© The Author(s) 2001

Advertisement